Hail, Midland
- When
- May 17, 2:00 PM EST
- Where
- Midland County, Coleman
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.750, -84.583
As this disturbance encountered the deeper moisture plume that was established across the northern Ohio Valley region, thunderstorms initiated prior to midday, then progressed northeastward into southeast Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An upper level disturbance tracked northeast from Nebraska during the early morning hours of the 17th.As this disturbance encountered the deeper moisture plume that was established across the northern Ohio Valley region, thunderstorms initiated prior to midday, then progressed northeastward into southeast Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 17, 10:35 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMITTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1135 AM EDT MON MAY 17 2004 UPDATE FOCUS IS WITH CONVECTION AND SEVERE CHANCES...BEGINNING THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. SURFACE ANALYSIS SHOWS LOW OVER WESTERN UPPER MICHIGAN...WITH A COLD FRONT BACK INTO THE CENTRAL PLAINS. HARD TO PICK OUT A CLEAR WARM FRONT...BUT THERE IS A SURFACE TROUGH JUST SOUTH OF THE STATE APPARENT IN THE PRESSURE FIELD WITH SOME INCREASE IN DEWPOINTS. THIS BOUNDARY IS ALREADY PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS ACROSS INDIANA. INSTABILITY ALREADY INCREASING WITH DEWPOINTS RISING INTO THE LOW 60S. MODIFIED 12Z DTX SOUNDING FOR 80/62 LEADS TO 3000J/KG CAPE AND LI NEAR -10C WITH NO CAP. HOWEVER 12Z RUC DOES SHOW SOME MID-LEVEL WARMING AROUND 600MB WHICH WOULD CUT BACK ON THE AMOUNT OF CAPE...BUT DOES NOT LOOK TO BE ENOUGH TO CAP CONVECTION. LOW-LEVEL SHEAR/HELICITY DIMINISH THROUGH THE AFTERNOON AS SURFACE WINDS VEER MORE SOUTH/SOUTHWEST AND INCREASE WITH MIXING. 300MB JET PASSES THROUGH THE WESTERN GREAT LAKES...WITH RIGHT ENTRANCE AFFECTING LOWER MICHIGAN TONIGHT. THE POTENTIAL EXISTS FOR TWO ROUNDS OF THUNDERSTORMS AND POSSIBLE SEVERE WEATHER...INITIAL ONE THIS AFTERNOON WITH HIGH INSTABILITY BUT WEAKER FORCING AND SECOND ONE TONIGHT MORE ORGANIZED ALONG COLD FRONT BUT WITH LESS INSTABILITY NOCTURNALLY. THUNDERSTORMS HAVE DEVELOPED ACROSS INDIANA ALONG SURFACE BOUNDARY...WHICH WILL LIFT NORTH AS WE CONTINUE TO DESTABILIZE. CONVECTION THIS AFTERNOON LOOKS TO BE MORE PULSE-TYPE WITH HIGH INSTABILITY AND WEAKER LOW-LEVEL CONVERGENCE...BUT MORE ORGANIZED LINE OR SUPERCELL TONIGHT ALONG THE COLD FRONT. && BRAVENDER .PREV DISCUSSION...401 AM EDT MON MAY 17 2004 A SHORT WAVE TROUGH OVER THE DAKOTAS...EMBEDDED WITHIN FAST ZONAL FLOW ALOFT...HAS AN ASSOCIATED SURFACE LOW PRESSURE SYSTEM OVER SOUTHERN MINNESOTA AND A TRAILING COLD FRONT INTO THE CENTRAL PLAINS AND WARM FRONT INTO NORTHERN WISCONSIN. PROFILER DATA INDICATES A 50 TO 60KT LOW LEVEL JET AHEAD OF THE FRONTAL BOUNDARY...TRANSPORTING GULF MOISTURE ALL THE WAY INTO THE UPPER MISSISSIPPI VALLEY. AS WITH THE PAST SEVERAL MODEL RUNS...THE 00Z NCEP SUITE SHOW THE UPPER TROUGH OVER THE DAKOTAS LIFTING NORTHEAST...DRIVING THE SURFACE LOW WELL INTO NORTHERN ONTARIO BY EVENING. THE ASSOCIATED COLD WILL THEN DROP INTO NW LOWER MI BY 00Z...THEN SLIDE SOUTH ACROSS THE FORECAST AREA LATE TONIGHT INTO TUESDAY MORNING. SEVERE WEATHER POTENTIAL LATE TODAY AND TONIGHT AS WELL AS HEAVY RAINFALL POTENTIAL OVERNIGHT WILL AGAIN BY THE MAIN FORECAST CONCERNS THIS PACKAGE. THE IR SATELLITE LOOP SHOWS QUITE A BIT OF MID/HIGH CLOUD COVER JUST WEST OF THE REGION...SLOWLY ADVANCING EAST. WITH THE VERY DRY AIR ALOFT OVER THE EASTERN LAKES REGION...EXPECT THE TREND FOR THESE CLOUDS WILL BE TO DIMINISH SOMEWHAT AS THEY HEAD EAST. STRENGTHENING SOUTHWESTERLY FLOW WILL ALLOW THE ATMOSPHERE TO DESTABILIZE OVER SE MICHIGAN BY LATE AFTERNOON. ETA SOUNDINGS ON BUFKIT SUGGEST SB CAPE OF 1500 TO 2000 J/KG BY 21Z. THE LATEST RUC SHOWS A WEAK SHORT WAVE ENTERING WESTERN LOWER MI BY 18Z THIS AFTERNOON...REMNANTS OF EARLIER CONVECTION OVER NEBRASKA. THIS WAVE ALONG WITH SOME WEAK MOIST ISENTROPIC ASCENT ON THE 300K SURFACE PROGGED TO MOVE INTO THE AREA AROUND 21Z WILL WARRANT A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON. ANY AFTERNOON CONVECTION THAT DEVELOPS OVER WISCONSIN AND IOWA SHOULD ALSO MOVE EAST RATHER QUICKLY...CAPABLE OF REACHING SE MICHIGAN BY EVENING. SO WILL CARRY THE CHANCE INTO THE EVENING HOURS. MODEL SOUNDINGS LATER TODAY SHOW A RELATIVE DRY LAYER BELOW 900MB...WHICH MAY ENHANCE NEGATIVE BUOYANCY THUS CAUSE SOME STORMS TO PRODUCE STRONG/SEVERE WINDS. MORE ORGANIZED CONVECTION IS EXPECTED LATER TONIGHT INTO TUESDAY MORNING ALONG THE SURFACE COLD FRONT. THE FRONT IS EXPECTED TO MOVE INTO THE TRI CITIES AROUND 06Z...AND NOT EXIT SE MICHIGAN TO THE SOUTH AFTER 15Z TUESDAY. RIGHT ENTRANCE REGION FORCING FROM 110KT UPPER LEVEL JET WILL CAUSE A DEEP FRONTOGENETICAL CIRCULATION ALONG THE BOUNDARY. THIS COUPLED WITH POOLING OF VERY HIGH MOISTURE ALONG THE FRONT WILL WARRANT CATEGORICAL POPS LATE TONIGHT. THE ETA SOLUTION INDICATES THAT 0-3KM MUCAPE WILL BE ON THE ORDER OF 1200J/KG THROUGHOUT MUCH OF THE NIGHT ALONG AND SOUTH OF THE FRONT. WITH 0-6KM SHEAR EXPECTED TO INCREASE TO 40-45M/S BY 06Z AND 0-3KM HELICITY NEAR 250 M2/S2...THE POTENTIAL WILL EXIST FOR SEVERE THUNDERSTORMS WELL INTO THE NIGHT. MODEL SOUNDINGS CONTINUE TO POINT TOWARD BOTH LINEAR AND SUPERCELLULAR TYPES OF CONVECTION. WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES ALONG THE FRONTAL BOUNDARY AND K INDICES IN THE MID 30S AND GIVEN THE SLOW MOVEMENT OF THE FRONT...THERE CONTINUES TO BE THE POTENTIAL FOR SOME HEAVY RAINFALL LATE TONIGHT INTO TUESDAY MORNING. THE LATEST MODEL INDICATIONS ARE THAT THE STRONGEST CONVERGENCE ON THE NOSE OF THE LOW LEVEL JET WILL BE ACROSS KANSAS...WHERE ANOTHER MCS IS LIKELY TO DEVELOP. THIS MAY INTERCEPT SOME OF THE MOISTURE TRANSPORT INTO LOWER MICHIGAN TONIGHT...SO WILL NOT ISSUE ANY TYPE OF FLOODING HEADLINES AT THIS TIME...AND JUST MENTION MINOR LOCALIZED FLOODING IN THE HWO. THE FRONT WILL SLOWLY MOVE SOUTH OF THE STATE ON TUESDAY AS HIGH PRESSURE NUDGES INTO THE NORTHERN GREAT LAKES. GIVEN THE ENTRANCE REGION OF THE UPPER JET LINGERING OVER THE AREA THROUGH TUESDAY NIGHT...PREFER THE GFS IDEA OF MAINTAINING SOME WEAK FRONTOGENETICAL LIFT NEAR 850MB OVER THE FAR SOUTHERN PORTIONS OF THE FORECAST AREA INTO WEDNESDAY NIGHT. WILL THEREFORE EXTEND THE CHANCE OF SHOWERS FROM I-94 SOUTH INTO TUESDAY EVENING. HIGH PRESSURE IS STILL EXPECTED TO REMAIN OVER THE AREA ON WEDNESDAY WITH THE NEXT SHORT WAVE LIFTING THE SURFACE FRONT NORTH ACROSS THE AREA BY WEDNESDAY NIGHT/THURSDAY. CURRENT FORECAST HAS THIS COVERED WELL SO NO UPDATES WILL BE NEEDED. THE LATEST MEDIUM RANGE MODEL SOLUTIONS ARE MORE PRONOUNCED WITH THE BLOCKING PATTERN OVER THE EASTERN PACIFIC TOWARD THE END OF THE WEEK AND INTO THE WEEKEND...ESPECIALLY THE GFS AND CANADIAN SOLUTIONS. THE TREND HAS THEREFORE BEEN TOWARD HIGHER HEIGHTS OVER THE EASTERN US...WHICH WILL KEEP A SURFACE BOUNDARY IN THE GREAT LAKES REGION AND OPENS THE DOOR FOR SHORT WAVE ENERGY TO PROVIDE A FOCUS FOR ORGANIZED CONVECTION TO DEVELOP. THIS PATTERN LOOKS TO HOLD THROUGH MUCH OF THE WEEKEND...WHICH WOULD SPELL MORE SEVERE WEATHER AND HEAVY RAINFALL. WILL UPDATE THE FORECAST TO ADD CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1130 AM EDT MON MAY 17 2004 MIZ047>049-053>055-060>062-180900- BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA- 1130 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MID MICHIGAN AND THE THUMB REGION. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH THUNDERSTORMS BECOMING MORE WIDESPREAD AFTER 9 PM. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND 2 AM. SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE. THUNDERSTORMS WILL GENERALLY MOVE EAST AT 40 MPH. ALL THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...ESPECIALLY THOSE THAT DEVELOP AFTER MIDNIGHT. SINCE THUNDERSTORMS MAY DEVELOP AND REPEATEDLY MOVE OVER THE SAME AREAS...LOCALIZED FLOODING IS POSSIBLE LATE TONIGHT. MINOR FLOODING ALONG AREA RIVERS AND STREAMS MAY OCCUR...WITH POTENTIAL FLOODING OF POOR DRAINAGE AREAS AND SOME URBAN AREAS. A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE AREA AFTER MIDNIGHT. THIS FRONT WILL HAVE A TREMENDOUS AMOUNT OF MOISTURE ALONG IT...THEREBY PROVIDING THE POTENTIAL FOR HEAVY RAINFALL. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY MORNING AS THE FRONT SLIDES SOUTH OF THE AREA. THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT RIGHT ON THROUGH SUNDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A NEARLY STATIONARY FRONTAL BOUNDARY OVER THE REGION TO PROVIDE THE CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. MIZ063-068>070-075-076-082-083-180900- LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE- 1130 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH THUNDERSTORMS BECOMING MORE WIDESPREAD AFTER 3 AM TONIGHT. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE THIS AFTERNOON BETWEEN 2 PM AND 6 PM...AND AGAIN BETWEEN 10 PM AND 4 AM. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE. THUNDERSTORMS WILL GENERALLY MOVE EAST AT 40 MPH. ALL THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...ESPECIALLY THOSE THAT DEVELOP AFTER MIDNIGHT. SINCE THUNDERSTORMS MAY DEVELOP AND REPEATEDLY MOVE OVER THE SAME AREAS...LOCALIZED FLOODING IS POSSIBLE LATE TONIGHT. MINOR FLOODING ALONG AREA RIVERS AND STREAMS MAY OCCUR...WITH POTENTIAL FLOODING OF POOR DRAINAGE AREAS AND SOME URBAN AREAS. A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE AREA TOWARD DAYBREAK ON TUESDAY. THIS FRONT WILL HAVE A TREMENDOUS AMOUNT OF MOISTURE ALONG IT...THEREBY PROVIDING THE POTENTIAL FOR HEAVY RAINFALL. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY TUESDAY MORNING AS THE FRONT MOVES THROUGH THE REGION. HEAVY RAINFALL ASSOCIATED WITH THESE THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE MORNING ON TUESDAY. AGAIN...MINOR FLOODING ALONG AREA RIVERS AND STREAMS IS POSSIBLE...ALONG WITH THE POTENTIAL OF FLOODING IN MORE URBANIZED AREAS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT RIGHT ON THROUGH SUNDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A NEARLY STATIONARY FRONTAL BOUNDARY OVER THE REGION TO PROVIDE THE CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BRAVENDER
The Grand Rapids radar (KGRR), 123 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
8 hail, 8 thunderstorm wind. Local standard time, as filed.
Law enforcement reported several trees and power lines down. A large tree snapped and toppled onto a car driving along M-13.
Two utility poles were blown down.
Law enforcement reported trees and power lines down.
A large tree fell across M-15.
Law enforcement reported trees and power lines down.
Numerous trees and power lines down. Part of the roof of the Fire Department was also blown off.
A trained weather spotter reported large tree limbs down.
A trained weather spotter reported power lines blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399441, 5399442, 5399443, 5399444, 5399434, 5399435, 5399445, 5399436, 5399437, 5399446, 5399438, 5399439, 5399521, 5399440, 5399522, 5399523.